Efavirenz and atazanavir vs omeprazol
Jan 5, 2005
Im investigating the right combination of HAART and consider Egavirenz/ Truvuda as an option. However recently I read a study on the negative effect of omeprazol (prilosec) on the blood levels of Atazanavir (drop of 70 percent). I would like to now if Efavirenz has the same kind of interaction. In that case it wouldnt be an option for me bacause I use/need 40 mg of omeprazol every day.
Response from Dr. Young
John- Thanks for your post.
Yes, there is a very serious drug-drug interaction between proton pump inhibitors (like omeprazole) and atazanavir, resulting in a dramatic reduction in the amount of atazanavir that your virus would be exposed to. To make matters worse, boosting taz with ritonavir really doesn't help (this is because the problem is with the absorption of the drug, rather than the elimination of the drug). To my knowledge, efavirenz levels are not affected by PPIs in any significant way.
So, if you need to take omeprazole because of stomach acid problems, I would not recommend any atazanavir-based treatment. I would certainly bring this information to your doctor's attention.
This story points out the potential for unexpected drug-drug interactions and the need to be vigilant about new information about old(er)and new drugs alike.
Have a happy and healthy new year, BY
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Is Rectal Bleeding A Sign Of Acute HIV Infection?
- Sex With A Prostitute Afraid I Have HIV
- Vaginal Discharge After Oral Sex With No Protection Does It Mean I Have HIV
- White Bumps On Penis After Masturbation Worried I Have HIV
- What Is The Deadliest Std?
- 3 Month Negative Turning Positive At 6 Months
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.